Alert archive / Texas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 213, NWS Norman, OK

May 17, 2021Archer County, Baylor County, Wichita County, Texas

NWS Norman, OK issued this severe thunderstorm warning at May 17, 2021, 8:00 PM CDT for Archer County, Baylor County, Wichita County, Texas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2021, 8:00 PM CDT (01:00 UTC)
Expired
May 17, 2021, 8:45 PM CDT
In force
45 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Archer County, TX, Baylor County, TX, Wichita County, TX

The radar

The Altus AFB radar (KFDR), 76 km from the middle of the area, began a volume at 01:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 17, 4:44 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 1.0 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2021-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 392 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2021-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -57 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
392 J/kg
Mixed-layer CIN
-323 J/kg
Mixed-layer LCL
1247 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-57 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

587 
WUUS54 KOUN 180100
SVROUN
TXC009-023-485-180145-
/O.NEW.KOUN.SV.W.0213.210518T0100Z-210518T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
800 PM CDT Mon May 17 2021

The National Weather Service in Norman has issued a

* Severe Thunderstorm Warning for...
  Northwestern Archer County in northern Texas...
  Southwestern Wichita County in northern Texas...
  Eastern Baylor County in northern Texas...

* Until 845 PM CDT.

* At 759 PM CDT, a severe thunderstorm was located 4 miles northwest
  of Westover, moving northeast at 25 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Seymour, Megargel, Mabelle, Lake Diversion, Dundee, Mankins,
  Westover, Lake Kickapoo and southeastern Lake Kemp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms.

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3340 9935 3372 9927 3376 9915 3384 9900
      3383 9895 3386 9895 3388 9892 3370 9867
      3339 9896
TIME...MOT...LOC 0059Z 220DEG 21KT 3353 9907 

HAIL...1.50IN
WIND...60MPH
 
$$

JT
2 follow-up statements
526 
WWUS54 KOUN 180128
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
828 PM CDT Mon May 17 2021

TXC009-023-485-180145-
/O.CON.KOUN.SV.W.0213.000000T0000Z-210518T0145Z/
Archer TX-Wichita TX-Baylor TX-
828 PM CDT Mon May 17 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR NORTHWESTERN ARCHER...SOUTHWESTERN WICHITA AND SOUTHEASTERN
BAYLOR COUNTIES...

At 828 PM CDT, a severe thunderstorm was located 4 miles south of
Dundee, moving northeast at 30 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Megargel, Dundee, Mankins, Westover, Lake Kickapoo and Lake
Diversion.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms.

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3346 9919 3360 9919 3383 9895 3386 9895
      3388 9892 3370 9867 3340 9896
TIME...MOT...LOC 0128Z 221DEG 24KT 3368 9891 

HAIL...1.00IN
WIND...<50MPH
 
$$

JT
253 
WWUS54 KOUN 180137
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
837 PM CDT Mon May 17 2021

TXC009-023-485-180147-
/O.EXP.KOUN.SV.W.0213.000000T0000Z-210518T0145Z/
Archer TX-Wichita TX-Baylor TX-
837 PM CDT Mon May 17 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN ARCHER...
SOUTHWESTERN WICHITA AND SOUTHEASTERN BAYLOR COUNTIES WILL EXPIRE AT
845 PM CDT...
                 
The storm which prompted the warning has weakened below severe
limits, therefore the warning will be allowed to expire.

LAT...LON 3346 9919 3360 9919 3383 9895 3386 9895
      3388 9892 3370 9867 3340 9896
TIME...MOT...LOC 0137Z 220DEG 21KT 3371 9888 

$$

JT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 6:04 PM CDT, 1 hour 56 minutes earlier.

Area forecast discussion, May 17, 6:04 PM CDT, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Norman OK
604 PM CDT Mon May 17 2021

...New AVIATION...

.SHORT TERM...
(This evening through Tuesday)
Issued at 203 PM CDT Mon May 17 2021

Severe thunderstorms are expected to develop near a dry line in
eastern NM this afternoon and move east across the TX panhandle
toward the northern part of TX and southwestern OK by early evening.
Apart from the main severe hazard of large hail, the rest of tonight
and Tuesday will be dominated by heavy rainfall. The upper low over
western NM is forecast to move very slow to northeastern NM by
Tuesday evening. The abnormally moist air mass over the southern
plains will remain in place with a few periods of showers and rain
affecting southern and much of central Oklahoma beyond the daytime
Tuesday. The flood watch continues and we will add all of our
counties in northern Texas to the watch.

&&

.LONG TERM...
(Tuesday night through next Sunday)
Issued at 217 PM CDT Mon May 17 2021

Multiple rounds of showers and storms are likely throughout the
week and into parts of the weekend. On Wednesday morning, showers
and storms could be ongoing as the base of an mid-level closed low
moves into the Southern Plains. As this closed low moves through
the area, weak southerly flow will persist until the next mid-
level wave moves into the the West Coast this weekend. Moderate
850 mb flow atop low to mid 60s surface dewpoints should favor
continuous precipitation chances throughout the long term.
Elevated instability appears to be in place across much of the
area through the long term, so thunderstorms are possible with any
precipitating activity. Deep-layer shear is forecasted to be
weak, so any organized severe storms do not appear likely at this
time. Subsequent forecasts and changes in the models could build
confidence with the potential for organized severe storms.

The flooding potential exists across most of the area; especially
south-central, southeastern OK, and western north TX, where
multiple inches of precipitation have already fallen (and are
forecasted to fall) before the long term period begins.
Precipitable water values are supposed to stay between 1.5-1.75
inches through the remainder of the week, which is much higher
than sounding climatology for this time of year. Any additional
heavy rainfall could pose a threat of flash flooding and prolonged
periods of flooding.

Southerly surface flow should persist through the period, which
will keep high temperatures in the mid to upper 70s into the lower
80s. In addition, mostly cloudy skies should help to keep the low
temperatures in the low to mid 60s.

Bunker

&&

.AVIATION...
(00Z TAFS)
Issued at 559 PM CDT Mon May 17 2021

Storms are likely to form early this evening and continue into
the overnight hours, affecting all TAF sites. IFR and MVFR
conditions are expected to develop with the precipitation and
continue into the morning. Winds should veer from easterly to more
southerly towards the morning hours. Periods of light rain are
possible for some sites.

&&

.UPPER AIR...
Issued at 203 PM CDT Mon May 17 2021

An Upper Air flight is planned for May 18 0000Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  62  74  62  76 /  80  70  80  50
Hobart OK         60  75  60  79 /  80  60  60  40
Wichita Falls TX  64  76  63  79 /  80  70  60  50
Gage OK           57  76  56  77 /  60  60  60  40
Ponca City OK     61  76  62  77 /  60  70  90  70
Durant OK         65  76  64  76 /  70  80  90  80

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through Wednesday morning for OKZ019-020-022>032-
     034>048-050>052.

TX...Flood Watch through Wednesday morning for TXZ083>090.

&&

SHORT TERM...09
LONG TERM....13
AVIATION...13
Hazardous weather outlook, May 17, 11:59 AM CDT, 8 hours 1 minute before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
1159 AM CDT Mon May 17 2021

OKZ004>048-050>052-TXZ083>090-181700-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1159 AM CDT Mon May 17 2021

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
Severe thunderstorms will develop this afternoon in west Texas
and move eastward into the area this evening. The initial threats
will include very large hail up to baseball size, damaging winds
to 70 mph, and possibly a few tornadoes. This is most likely
during the early to mid evening hours across western north Texas
and southwest Oklahoma.

By late evening, storms will have consolidated into a line with
the primary threat becoming damaging winds to 70 mph, although
large hail will also be possible. Storms will continue moving
eastward primarily impacting the southern half of Oklahoma through
the night.

The risk of severe storms generally north of Interstate 40 is
present this evening and overnight, but comparatively lower.

.Heavy Rainfall...
Flooding, perhaps significant, will be possible through the night
mainly across the southern half of Oklahoma. Areas that
experienced significant rainfall yesterday are at an increased
risk for flooding as additional heavy rain develops this evening
and tonight.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
Storm spotter groups and emergency management personnel across
much of Oklahoma and all of western north Texas should prepare for
severe weather operations early this evening through late
tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

.Thunderstorms...
Thunderstorm chances will continue thru Saturday. A few severe
thunderstorms will be possible Tuesday afternoon and evening
mainly across portions of eastern and southeastern Oklahoma. Hail
up to the size of golf balls and damaging wind gusts up to 60 mph
will be possible. Strong to severe storms will again be possible
across western Oklahoma and western north Texas Wednesday
afternoon and evening.

.Heavy Rainfall...
Flooding will remain possible mainly along and south of Interstate
44 thru at least Wednesday. Significant flooding may occur across
portions of southern and southeastern Oklahoma by Wednesday
morning. Many locations across southern Oklahoma and north Texas
could receive over 5 inches of total rainfall by the end of the
week.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, May 17, 6:55 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
655 PM CDT MON MAY 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 PM     HAIL             5 E KNOX CITY           33.42N 99.74W
05/17/2021  E1.00 INCH       KNOX               TX   PUBLIC

&&

RCB
Local storm report, May 17, 7:09 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
709 PM CDT MON MAY 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             KNOX CITY               33.42N 99.82W
05/17/2021  E1.00 INCH       KNOX               TX   LAW ENFORCEMENT

&&

RCB
Special weather statement, May 17, 7:11 PM CDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
711 PM CDT Mon May 17 2021

OKZ037-TXZ085-180045-
Tillman OK-Wilbarger TX-
711 PM CDT Mon May 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Tillman and central
Wilbarger Counties Until 745 PM CDT...

AT 708 PM CDT, a strong thunderstorm was located near Vernon, moving
northeast at 20 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3434 9922 3434 9919 3435 9919 3436 9920
      3442 9916 3421 9895 3411 9929 3412 9934
      3416 9936
TIME...MOT...LOC 0008Z 230DEG 18KT 3416 9929

JT
Local storm report, May 17, 7:28 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
728 PM CDT MON MAY 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0724 PM     HAIL             2 S MUNDAY              33.42N 99.63W
05/17/2021  E1.00 INCH       KNOX               TX   BROADCAST MEDIA

            FROM NWS CHAT.

&&

RCB
Local storm report, May 17, 7:33 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
733 PM CDT MON MAY 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0732 PM     HAIL             1 S MUNDAY              33.43N 99.63W
05/17/2021  E1.75 INCH       KNOX               TX   TRAINED SPOTTER

&&

RCB
Local storm report, May 17, 7:46 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
746 PM CDT MON MAY 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0741 PM     HAIL             1 NE GOREE              33.48N 99.51W
05/17/2021  E1.25 INCH       KNOX               TX   TRAINED SPOTTER

&&

RCB

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 7:00 PM CDTSevere Thunderstorm WarningOUNBaylor, Knox45 min
May 17, 7:11 PM CDTSpecial Weather StatementOUNWilbarger34 min
May 17, 7:22 PM CDTAreal Flood AdvisoryOUNKnox3 hr
May 17, 7:33 PM CDTSevere Thunderstorm WarningOUNBaylor, Knox42 min
May 17, 8:17 PM CDTSevere Thunderstorm WarningOUNArcher, Wichita23 min
May 17, 8:19 PM CDTAreal Flood AdvisoryOUNBaylor3 hr
May 17, 8:33 PM CDTAreal Flood AdvisoryOUNArcher3 hr
May 17, 9:28 PM CDTAreal Flood AdvisoryOUNWichita3 hr
May 17, 10:42 PM CDTSevere Thunderstorm WarningOUNHardeman33 min
May 17, 11:12 PM CDTSpecial Weather StatementOUNHardeman33 min
May 18, 2:00 AM CDTSpecial Weather StatementOUNWichita30 min
May 18, 2:35 AM CDTSpecial Weather StatementOUNWichita55 min

Nearby

Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.